Neuropathy started during a gout spell

Posted by tdemaria @tdemaria, Dec 10, 2018

Ok, my neuroaphy started during a gout attack. It started in my toes and spread to my feet and hands within a few weeks. I never had it before and the Dr. continue to say I am not diabetic. I was is good health up to that 3 week point never having it before. The treated the gout with Colchicine, steroids and allopurinol during the 3 week time. I have every blood test known with no direct cause. I have some RA factor but not enough for clear diagnosis of RA. Seen a neurologist and dont have permanent damage yet but have flares from food and sometimes without. I ate a single chocolate cookie last night and now my feet are on fire along with arms hands and legs. No DR can figure this out, seems like something attacked my nerves during the treatment. Can it be something attacking nerves and why can we not find the connection between sugar and the neuropathy. Anyone that has some idea i am open to anything.

@johnbishop

Hello @hcuo, Welcome to Connect. Congratulations on being 92 and still lifting weights and running on the treadmill. You give me hope at 77. I think we are all waiting for that gifted medical scientist to find the cure. Not looking very good for either of us but I also believe exercise of some sort is key to improving health along with eating healthy and keeping mentally active. I've had gout a couple of times and it was treated with Colchicine but it never lasted more than a week for me. You may also be interested in reading some of the posts in the following discussion.

– Neuropathy & Exercise: https://connect.mayoclinic.org/discussion/neuropathy-exercise/?pg=12#comment-385712

Here is a video you might find helpful.

Have you made any changes to your diet or added any supplements to help with the neuropathy?

Jump to this post

Hello. I just found this discussion, so I apologize if this has been discussed. I had a liver transplant nearly six months ago. It is going well but I suffer from nearly debilitating tremors, muscle pain, numbness in my right leg, occasional nerve pain in my foot and leg, joint pain in knees and hands. Most likely due to Tacrolimus. My liver doctor wants me to see a neurologist for neuropathy. So, I’ve been doing lots of research on it. I’m wondering if others have gone through this as I’m curious as to what to expect and perhaps questions to ask a neurologist. This is so new to me and increasingly worrisome. I do not drink, do not eat refined sugar, no diabetes (yet anyway), and walk and exercise regularly.

REPLY
@athenalee

Hello. I just found this discussion, so I apologize if this has been discussed. I had a liver transplant nearly six months ago. It is going well but I suffer from nearly debilitating tremors, muscle pain, numbness in my right leg, occasional nerve pain in my foot and leg, joint pain in knees and hands. Most likely due to Tacrolimus. My liver doctor wants me to see a neurologist for neuropathy. So, I’ve been doing lots of research on it. I’m wondering if others have gone through this as I’m curious as to what to expect and perhaps questions to ask a neurologist. This is so new to me and increasingly worrisome. I do not drink, do not eat refined sugar, no diabetes (yet anyway), and walk and exercise regularly.

Jump to this post

Hello @athenalee, I wasn't familiar with Tacrolimus but did see that some information supporting Tacrolimus induced neuropathy. Excerpt is from the article linked below.

"Peripheral neuropathy is rare but can be a severe side effect of tacrolimus. About 3 of 1000 patients develop severe multifocal demyelinating sensorimotor polyneuropathy 2–10 weeks after initiation of tacrolimus therapy. Dec 5, 2013" – Tacrolimus-induced encephalopathy and polyneuropathy in a renal transplant recipient: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3863021/

I think one question I might have – Is there another immunosuppression drug that would work the same or better than Tacrolimus to stop or prevent the neuropathy from getting worse? @rosemarya @gingerw and others may have some suggestions for questions you might want to ask your neurologist based on being a transplant patient.

You are definitely helping your condition by not drinking alcohol, not eating refined sugar and walking and exercising regularly – Kudos to you for that!

REPLY
@johnbishop

Hello @athenalee, I wasn't familiar with Tacrolimus but did see that some information supporting Tacrolimus induced neuropathy. Excerpt is from the article linked below.

"Peripheral neuropathy is rare but can be a severe side effect of tacrolimus. About 3 of 1000 patients develop severe multifocal demyelinating sensorimotor polyneuropathy 2–10 weeks after initiation of tacrolimus therapy. Dec 5, 2013" – Tacrolimus-induced encephalopathy and polyneuropathy in a renal transplant recipient: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3863021/

I think one question I might have – Is there another immunosuppression drug that would work the same or better than Tacrolimus to stop or prevent the neuropathy from getting worse? @rosemarya @gingerw and others may have some suggestions for questions you might want to ask your neurologist based on being a transplant patient.

You are definitely helping your condition by not drinking alcohol, not eating refined sugar and walking and exercising regularly – Kudos to you for that!

Jump to this post

Thank you! There are a few medical journal articles on Tacrolimus and neuropathy. I’m hoping to find a neurologist who is aware of potential drug interactions. Tacrolimus is the most effective anti rejection med, but you’re right, I don’t want worsening neuropathy!

REPLY

Hi
I have swollen feet around the big toe joint after a painful attack of gout possibly brought on by eating Turkey sandwiches which are very high in purine.
This breaks down to uric acid in the blood and when it isn't excreted it builds up and crystallises in the joints of the feet and bones and is very painful. The other symptom is swelling in the ears and lumps on the scalp also caused by crystallising uric acid in these locations. Like having shards of glass in the tissues there causing the inflammation. It is very painful in the ears and causes ongoing flaking of the dead skin. Particularly severe at the front of the ear.
I recommend that you treat for gout but keep the treatment going as there is a large reservoir of crystalline uric acid to get out of your body. I have also gone onto iron supplements which has had a dramatic effect but more to go. I also have a friend who cured it using a sleep apnea machine. The theory to this is that low oxygenation in the blood during Apnea events causes the crystals to form or the uric acid not to excrete. This was the reason I tried the Iron supplements.
Best of Luck

REPLY
@briantheengineer

Hi
I have swollen feet around the big toe joint after a painful attack of gout possibly brought on by eating Turkey sandwiches which are very high in purine.
This breaks down to uric acid in the blood and when it isn't excreted it builds up and crystallises in the joints of the feet and bones and is very painful. The other symptom is swelling in the ears and lumps on the scalp also caused by crystallising uric acid in these locations. Like having shards of glass in the tissues there causing the inflammation. It is very painful in the ears and causes ongoing flaking of the dead skin. Particularly severe at the front of the ear.
I recommend that you treat for gout but keep the treatment going as there is a large reservoir of crystalline uric acid to get out of your body. I have also gone onto iron supplements which has had a dramatic effect but more to go. I also have a friend who cured it using a sleep apnea machine. The theory to this is that low oxygenation in the blood during Apnea events causes the crystals to form or the uric acid not to excrete. This was the reason I tried the Iron supplements.
Best of Luck

Jump to this post

Hi Brian @briantheengineer, Welcome to Connect. Thanks for sharing your tips and thoughts on gout. I've only had 2 episodes of gout and both in my right foot and have never felt such a painful attack. I was prescribed colchicine which took care of the gout but I've always wondered why I got it in the first place. I'm assuming it was from my unhealthy lifestyle and eating habits which I changed when I was looking for answers to help with other autoimmune conditions I have. Here's some other information that members may find helpful:

– Gout-Friendly Eating: Nutrition Guidelines and Diet Restrictions: https://www.healthline.com/health/gout/diet-restrictions
– 5 Lifestyle Tips for Gout – How to Live With Gout: https://www.practicalpainmanagement.com/patient/conditions/gout/5-lifestyle-tips-gout

It sounds like you have your gout under control, do you also have neuropathy?

REPLY

My neuropathy seems to be a result of my Gelsolin/Fukutin Limb Girdle Muscular Dystrophy. I finally found a strong web site to check it out. That is, Human Phenotype Ontology; HPI.jax.app/browse/gene/2934. If you haven't had your DNA checked, it would be quite helpful in almost any problem of lack of diagnosis. Just don't trust any doctor who tells you " It might be ……" OMIM can look for symptoms and signs, and start you in the right direction. Then you can take that to HPO and find out if you have those genes, so your doctor can take that and check it out. It is well worth the cost (@400) of a full genome sequencing.

REPLY
Please sign in or register to post a reply.